Well-posedness of a class of hyperbolic partial differential equations on the semi-axis
Authors
Abstract
In this article, we study a class of hyperbolic partial differential equations of order one on the semi-axis. The so-called port-Hamiltonian systems cover, for instance, the wave equation and the transport equation, but also networks of the aforementioned equations fit into this framework. Our main results firstly characterize the boundary conditions which turn the corresponding linear operator into the generator of a strongly continuous semigroup. Secondly, we equip the equation with inputs (control) and outputs (observation) at the boundary and prove that this leads to a well-posed boundary control system. We illustrate our results via an example of coupled transport equations on a network that allows to model transport from and to infinity. Moreover, we study a vibrating string of infinite length with one endpoint. Here, we show that our results allow to treat cases where the physical constants of the string tend to zero at infinity.
Keywords
\( C_0 \)-semigroup; Hyperbolic pde; Port-Hamiltonian system; Well-posedness; Pde’s on networks; Primary 93D15; Secondary 47D06
Citation
- Journal: Journal of Evolution Equations
- Year: 2019
- Volume: 19
- Issue: 4
- Pages: 1111–1147
- Publisher: Springer Science and Business Media LLC
- DOI: 10.1007/s00028-019-00507-7
BibTeX
@article{Jacob_2019,
title={{Well-posedness of a class of hyperbolic partial differential equations on the semi-axis}},
volume={19},
ISSN={1424-3202},
DOI={10.1007/s00028-019-00507-7},
number={4},
journal={Journal of Evolution Equations},
publisher={Springer Science and Business Media LLC},
author={Jacob, Birgit and Wegner, Sven-Ake},
year={2019},
pages={1111--1147}
}
References
- Augner, B. & Jacob, B. Stability and stabilization of infinite-dimensional linear port-Hamiltonian systems. Evolution Equations & Control Theory vol. 3 207–229 (2014) – 10.3934/eect.2014.3.207
- H Brezis. H. Brezis. Functional Analysis, Sobolev Spaces and Partial Differential Equations. Springer, New York, 2011. (2011)
- Engel, K.-J. Generator property and stability for generalized difference operators. Journal of Evolution Equations vol. 13 311–334 (2013) – 10.1007/s00028-013-0179-1
- K-J Engel. K.-J. Engel and R. Nagel. One-Parameter Semigroups for Linear Evolution Equations. Springer-Verlag, New York, 2000. (2000)
- Bálint Farkas & Sven-Ake Wegner. Variations on Barbălat’s Lemma. The American Mathematical Monthly vol. 123 825 (2016) – 10.4169/amer.math.monthly.123.8.825
- GB Folland. G. B. Folland. Introduction to Partial Differential Equations. second ed. Princeton University Press, Princeton, NJ, 1995. (1995)
- RA Horn. R. A. Horn and C. R. Johnson. Matrix Analysis, second ed. Cambridge University Press, Cambridge, 2013. (2013)
- Jacob, B. & Kaiser, J. T. Well-posedness of systems of 1-D hyperbolic partial differential equations. Journal of Evolution Equations vol. 19 91–109 (2018) – 10.1007/s00028-018-0470-2
- Jacob, B., Morris, K. & Zwart, H. C 0-semigroups for hyperbolic partial differential equations on a one-dimensional spatial domain. Journal of Evolution Equations vol. 15 493–502 (2015) – 10.1007/s00028-014-0271-1
- Jacob, B. & Zwart, H. J. Linear Port-Hamiltonian Systems on Infinite-Dimensional Spaces. (Springer Basel, 2012). doi:10.1007/978-3-0348-0399-1 – 10.1007/978-3-0348-0399-1
- Kato, T. Perturbation Theory for Linear Operators. Classics in Mathematics (Springer Berlin Heidelberg, 1995). doi:10.1007/978-3-642-66282-9 – 10.1007/978-3-642-66282-9
- Le Gorrec, Y., Zwart, H. & Maschke, B. Dirac structures and Boundary Control Systems associated with Skew-Symmetric Differential Operators. SIAM Journal on Control and Optimization vol. 44 1864–1892 (2005) – 10.1137/040611677
- Leoni, G. A First Course in Sobolev Spaces. Graduate Studies in Mathematics (2009) doi:10.1090/gsm/105 – 10.1090/gsm/105
- Mugnolo, D. Semigroup Methods for Evolution Equations on Networks. Understanding Complex Systems (Springer International Publishing, 2014). doi:10.1007/978-3-319-04621-1 – 10.1007/978-3-319-04621-1
- Schubert, C., Seifert, C., Voigt, J. & Waurick, M. Boundary systems and (skew‐)self‐adjoint operators on infinite metric graphs. Mathematische Nachrichten vol. 288 1776–1785 (2015) – 10.1002/mana.201500054
- Staffans, O. Well-Posed Linear Systems. (2005) doi:10.1017/cbo9780511543197 – 10.1017/cbo9780511543197
- G Tao. G. Tao. A simple alternative to the Barbălat Lemma. IEEE Trans. Automat. Control, 42(8):698, 2017. (2017)
- AE Taylor. A. E. Taylor. General Theory of Functions and Integration, second ed. Dover Publications, Inc., New York, 1985. (1985)
- Todorova, G. & Yordanov, B. Weighted $L^2$-estimates for dissipative wave equations with variable coefficients. Journal of Differential Equations vol. 246 4497–4518 (2009) – 10.1016/j.jde.2009.03.020
- Tucsnak, M. & Weiss, G. Well-posed systems—The LTI case and beyond. Automatica vol. 50 1757–1779 (2014) – 10.1016/j.automatica.2014.04.016
- van der Schaft, A. J. & Maschke, B. M. Hamiltonian formulation of distributed-parameter systems with boundary energy flow. Journal of Geometry and Physics vol. 42 166–194 (2002) – 10.1016/s0393-0440(01)00083-3
- J. A. Villegas, A port-Hamiltonian approach to distributed parameter systems. Ph.D. dissertation, Department of Applied Mathematics, University of Twente,, Enschede, The Netherlands, 2007.
- Villegas, J. A., Zwart, H., Le Gorrec, Y. & Maschke, B. Exponential Stability of a Class of Boundary Control Systems. IEEE Transactions on Automatic Control vol. 54 142–147 (2009) – 10.1109/tac.2008.2007176
- Wegner, S.-A. Boundary triplets for skew-symmetric operators and the generation of strongly continuous semigroups. Analysis Mathematica vol. 43 657–686 (2017) – 10.1007/s10476-017-0509-6
- Weiss, G. Regular linear systems with feedback. Mathematics of Control, Signals, and Systems vol. 7 23–57 (1994) – 10.1007/bf01211484
- Zwart, H. Transfer functions for infinite-dimensional systems. Systems & Control Letters vol. 52 247–255 (2004) – 10.1016/j.sysconle.2004.02.002
- Zwart, H., Le Gorrec, Y., Maschke, B. & Villegas, J. Well-posedness and regularity of hyperbolic boundary control systems on a one-dimensional spatial domain. ESAIM: Control, Optimisation and Calculus of Variations vol. 16 1077–1093 (2009) – 10.1051/cocv/2009036